In the past two years, 15 cases of megaloblastic anemia occurring in patients undergoing anticonvulsant treatment with either diphenylhydantoin (Dilantin) sodium or primidone (Mysoline) have been described in the British literature. A patient presenting a similar syndrome came under our care in 1954.
Report of a Case
A 48-year-old single woman, complaining of fits, was first seen in the clinic of the New York Hospital-Cornell University Medical Center in 1940. Examination revealed partial hemiparesis of the right side with associated muscle atrophy and flexion deformities of the limbs. The tentative diagnosis established was that of idiopathic epilepsy (grand mal and petit mal) and hemiparesis secondary to a birth injury. Therapy with phenobarbital was instituted and there was some diminution in the intensity of the sporadic seizures.Between 1940 and 1946, the patient received at one time or another various combinations of phenobarbital, sodium bromide, diphenylhydantoin, and trimethadione (Tridione) (table 1).
Christenson WN, Ultmann JE, Roseman DM. MEGALOBLASTIC ANEMIA DURING PRIMIDONE (MYSOLINE) THERAPY. JAMA. 1957;163(11):940–942. doi:10.1001/jama.1957.82970460003008a
Customize your JAMA Network experience by selecting one or more topics from the list below.